H. pylori, the True Cause of Ulcers
The vast majority of ulcers are caused by a spiral-shaped bacterium called Helicobacter pylori. H. pylori makes its home in the stomach and duodenum, secreting an enzyme that protects it from the onslaught of stomach acid, and then burrows into the mucosal lining. The immune system sends white blood cells and other agents to fight the bacterium, but they have a difficult time getting into the lining. Nutrients sent to help the white blood cells actually end up feeding the bacteria. A flourishing crop of H. pylori bacteria can eventually cause ulcers.
You may have H. pylori bacteria living in your stomach or duodenum right now and not realize it. According to the National Institutes of Health, about 20 percent of American adults under the age of 40 and 50 percent of adults over the age of 60 have it [source: NIH]. In total, about 3 million people worldwide are infected [source: Helicobacter Foundation]. For most people, it doesn't cause any outward problems. But for some, H. pylori causes peptic ulcers or even stomach cancer if the patient goes decades with a constant infection.
Doctors don't know exactly why some H. pylori carriers develop problems and others don't. They don't know exactly how it's spread, either, although it seems to be through food, water and person-to-person contact, such as kissing. In developing countries with crowded, unsanitary conditions, there is a greater incidence of infection. Some researchers believe that H. pylori is hereditary.
The good news is that H. pylori is treatable, and both infection and reinfection aren't common in developed countries. One you've tested positive, treatment usually involves two weeks of antibiotics to get rid of the infection, a proton pump inhibitor (PPI) such as Prilosec to lower the amount of stomach acid, and a bismuth drug such as Pepto-Bismol to coat the stomach lining. H. pylori can be difficult to get rid of and require a few different types of antibiotics to clear up the infection.
H. pylori is the main cause of ulcers, but not the only cause. NSAIDs (non-steroidal anti-inflammatory drugs) such as naproxen, ibuprofen or aspirin can also irritate the mucosal lining. The risk is greatest in people who take high doses for long periods of time, and your doctor may prescribe a PPI to counteract the effects.
If you're worried that you have an ulcer -- or if you have any of the symptoms -- you should definitely see your doctor, but keep in mind that your love of spicy food isn't to blame.